Learn about the signs and symptoms of Neuroleptic Malignant Syndrome (NMS), what causes it, who is most at risk from developing it, how to manage it, and what it has to do with the purple patches in the picture here.
Imagine this scenario: There has been a new admission to an acute ward. The service user is a young male with a first episode of psychosis. He’s not been adherent to his medication regime, and has been agitated, verbally aggressive and physically threatening since his admission. He has received 15mg of I.M. haloperidol (under restraint) each day over the last four days. Unsurprisingly he is now showing signs of stiffness, and although PRN doses have had an initially calming effect, he is now more agitated than ever and seems increasingly disorientated. What would you do? If more PRN haloperidol was available, would you give it?
The BNF does mention NMS, but there’s a limited amount of information about it. A few symptoms are mentioned, and there are recommendations that antipsychotic treatment should be halted immediately.
Mind provides a bit more insight, but for the best balance of accessibility and detail, have a look at the Patient.info NMS page. If you want something a little more audiovisual, have a look at the YouTube video below. It’s aimed more towards medics, but the first few minutes provide some valuable information.
After looking through these resources, see if you can answer these questions:
- What antipsychotics are more likely to cause NMS?
- What combination of medicines increases the risk of NMS?
- Which individuals more likely to develop NMS?
- What vital signs could you realistically take from the service user in the scenario at the beginning, whilst he’s under restraint?
- Deviations in these vital signs may be masked by his levels of agitation, but are there any other symptoms that he may display that would more clearly indicate NMS?
- If you suspected NMS, what course of action would you take?
Looking at how the title picture relates to NMS, it’s about dopamine pathways. There are four main dopamine pathways that are affected by antipsychotic use. Antipsychotics, to various degrees, block D2 receptors in all four pathways. This is good news for the mesolimbic pathway, where over-activity of dopamine activity has been linked to positive symptoms of schizophrenia. However, a blockade in the other pathways is thought to lead to the common symptoms of NMS. For example, a blockade around the hypothalamus is thought to cause pyrexia (the hypothalamus is responsible for controlling the body’s temperature). This doesn’t explain why drugs that bind more weakly to D2 receptors (e.g. clozapine) can also occasionally cause NMS. It’s been speculated that it may also be due problems with calcium regulation within neurons associated with our sympathetic autonomic response. See the Berman paper below if you’d like to know more about the suspected pathophysiology.
Further Academic Reading
For qualified NHS staff, see the Resources page for how to access the first article. The second article should be freely available by following the link.
- Harrison, P. A. & McErlane, K. S. (2008) Neuroleptic Malignant Syndrome. American Journal of Nursing. 108(7), 35-38.
- Berman, B. (2011) Neuroleptic Malignant Syndrome. Neurohospitalist. 1(1) 41-47.